Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Morristown, TN

March 13, 2005Grainger County, Hamblen County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 13, 2005, 9:59 PM EST for Grainger County, Hamblen County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2005, 9:59 PM EST (02:59 UTC)
Expired
Mar 13, 2005, 10:30 PM EST
In force
31 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Grainger County, TN, Hamblen County, TN

The radar

The Knoxville radar (KMRX), 12 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.0 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2005-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2005-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 140300
SVRMRX
TNC057-063-140330-
/O.NEW.KMRX.SV.W.0007.050314T0259Z-050314T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
959 PM EST SUN MAR 13 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRAINGER COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF RUTLEDGE
  HAMBLEN COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF MORRISTOWN

* UNTIL 1030 PM EST

* AT 953 PM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE         
  THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER SIZE HAIL.  THIS   
  STORM WAS LOCATED NEAR RUTLEDGE...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MORRISTOWN AND 7 MILES SOUTH OF BEAN STATION BY 1010 PM EST
  RUSSELLVILLE BY 1015 PM EST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3629 8361 3616 8357 3614 8323 3618 8314
      3625 8308 3634 8317 3629 8325 3638 8328

$$

TG
1 follow-up statement
000 
WWUS54 KMRX 140324
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1022 PM EST SUN MAR 13 2005

TNC057-140332-
/O.CAN.KMRX.SV.W.0007.000000T0000Z-050314T0330Z/
GRAINGER TN-
1022 PM EST SUN MAR 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRAINGER COUNTY IS
CANCELED...

THE SEVERE STORM HAD MOVED EAST OUT OF GRAINGER COUNTY...ALLOWING
THE WARNING TO BE CANCELED FOR GRAINGER COUNTY.

LAT...LON 3629 8326 3616 8323 3614 8324 3618 8314
      3626 8307 3634 8318 3629 8326 3634 8318

$$

TNC063-140330-
/O.CON.KMRX.SV.W.0007.000000T0000Z-050314T0330Z/
HAMBLEN TN-
1022 PM EST SUN MAR 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1030 PM EST FOR
EASTERN HAMBLEN COUNTY...

THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH QUARTER SIZE HAIL 
IN MORRISTOWN AROUND 1005 PM EST.  THIS STORM WAS LOCATED NEAR 
RUSSELLVILLE AROUND 1015 PM EST...OR ABOUT 7 MILES EAST OF 
MORRISTOWN...MOVING EAST AT 45 MPH.

LAT...LON 3629 8326 3616 8323 3614 8324 3618 8314
      3626 8307 3634 8318 3629 8326 3634 8318

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 8:50 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Mar 13, 8:50 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
850 PM EST SUN MAR 13 2005

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS PUSHING THROUGH
CWA.  COVERAGE SHOULD CONTINUE TO INCREASE THE REST OF TONIGHT AS
FRONT MOVES THROUGH THE AREA...WILL GO WITH LIKELY POPS IN ALL
ZONES...NOT CONFIDENT ENOUGH ON COVERAGE TO GO WITH CATEGORICAL
POPS.  THUNDER SHOULD END SHORTLY SO WILL NOT MENTION IN UPDATED
ZONES.  THICKNESSES INDICATING COLD AREA MOVING IN THE SOUTHWEST VA
AND THE MOUNTAINS LATER TONIGHT...SO WILL KEEP LIKELY/SCATTERED SNOW
SHOWERS IN THE NORTH...NOT EXPECTING MORE THAN AN INCH WITH MOISTURE
DECREASING BY THE TIME THE COLD AIR GETS THERE.  WILL LOWER
OVERNIGHT LOW TEMPERATURES A BIT IN ALL ZONES WITH SOME COLDER AIR
ADVECTING IN.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

GH
Hazardous weather outlook, Mar 13, 5:02 AM EST, 16 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EST SUN MAR 13 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-141100-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
502 AM EST (402 AM CST) SUN MAR 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 9:18 PM ESTSevere Thunderstorm WarningMRXKnox27 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.